Arizona, 2006

Damaging Wind in Arizona, August 23, 2006

August 23, 2006 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST WED AUG 23 2006

.SYNOPSIS...THE GENERAL FLOW PATTERN OVER THE DESERT SOUTHWEST WILL
PROVIDE SOUTHEAST ARIZONA WITH SEVERAL MORE DAYS OF WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY. HIGH TEMPERATURES WILL REMAIN AT
OR SLIGHTLY BELOW NORMAL THIS WEEK.
&&

.DISCUSSION...SEVERAL INGREDIENTS WERE COMING TOGETHER FOR AN
ACTIVE THUNDERSTORM EVENT STATEWIDE TODAY...ESPECIALLY ACROSS THE
CENTRAL AND WESTERN DESERTS. PLENTY OF MOISTURE REMAINED IN PLACE
WITH PWATER VALUES AT PHX NEAR 2.0 INCHES AND 1.5 INCHES AT TUS.
CLEAR SKIES THIS MORNING PROVIDED ENOUGH SURFACE HEATING SO FAR
TODAY FOR THE AIRMASS TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
IN ADDITION TO THE FAVORABLE THERMODYNAMICS...THE UPPER LEVEL FLOW
SUPPORTED THUNDERSTORM ENHANCEMENT AS A DEFORMATION AXIS EXTENDED
FROM THE NORTHEAST CORNER OF ARIZONA TO THE SOUTHWEST. THIS FEATURE
COMBINED WITH AN UPPER LEVEL LOW TRACKING WESTWARD TOWARD THE
SOUTHERN END OF THE GULF OF CALIFORNIA SHOULD BE ENOUGH TO SUPPORT
ORGANIZED THUNDERSTORMS THROUGH LATE THIS EVENING OR EVEN PAST
MIDNIGHT IN SOME SPOTS. THE MAIN THREAT BASED ON A WEAK STEERING
FLOW AND HIGH PWATER VALUES WILL BE FLASH FLOODING. HOWEVER...
ISOLATED WET MICROBURSTS WITH DAMAGING WINDS WILL BE POSSIBLE TOO.
FOR THE AFTERNOON PACKAGE...HAVE INCREASED GRIDDED POP VALUES MAINLY
OUT WEST FOR THIS EVENING. NO MAJOR CHANGES TO LATER FORECAST
PERIODS...SO REFER TO THE PREVIOUS DISCUSSION BELOW.
&&

.PREV DISCUSSION...BY LATE THURSDAY AND INTO FRIDAY...THE GFS SHOWS
A PACIFIC LOW MAKING ITS WAY INTO THE NORTHERN ROCKIES WITH THE
ASSOCIATED TROUGH AXIS EXTENDING SOUTHWEST ACROSS NORTHERN
CALIFORNIA. BY LATE IN THE WEEKEND THIS TROUGH WILL DEVELOP INTO A
CUTOFF LOW OFFSHORE OF THE SOUTHERN CALIFORNIA COAST...AT LEAST
ACCORDING TO THE GFS. THERE IS A VAST DIFFERENCE BETWEEN THE
GFS/ECMWF AND CANADIAN SOLUTIONS FOR THE WEEKEND AND INTO EARLY NEXT
WEEK. SO...WITH THE UNCERTAINTY INVOLVED WILL JUST KEEP LOW END OF
THE CHANCE CATEGORY GOING FOR THE CENTRAL AND EASTERN ZONES WITH
ISOLATED TO NIL POPS OUT WEST. HIGHS FOR THE TUCSON AREA WILL RANGE
FROM THE LOWER TO MID 90S THROUGH THE FORECAST PERIOD WHICH IS AT OR
SLIGHTLY BELOW NORMAL FOR LATE AUGUST. LOWS WILL BE SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 12:07 PM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1207 PM MST WED AUG 23 2006

AZZ019-029>035-241400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1207 PM MST WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AN INCREASED RISK OF ISOLATED SEVERE THUNDERSTORMS
AND FLASH FLOODING THIS AFTERNOON AND EVENING. THE AIR MASS OVER
SOUTHEAST ARIZONA REMAINED MOIST AND WAS BECOMING MODERATELY
UNSTABLE IN RESPONSE TO SURFACE HEATING. IN FACT...TEMPERATURES
ACROSS SOUTHEAST ARIZONA WERE RUNNING ABOUT 7 TO 10 DEGREES WARMER
THAN YESTERDAY AT THE SAME TIME. AS A RESULT...SHOWERS AND A FEW
THUNDERSTORMS WERE ALREADY DEVELOPING IN THE MOUNTAINS LATE THIS
MORNING. EXPECT THIS DEVELOPMENT TO INCREASE IN AREAL COVERAGE
THIS AFTERNOON...WITH STORMS MAKING THERE WAY INTO THE VALLEYS
LATER IN THE DAY. PERSONS ACROSS SOUTHEAST ARIZONA ARE URGED TO
MONITOR WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION IF
WARNINGS ARE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 44 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 23, 6:00 PM MST to 6:10 PM MST
Where
Pima County, 5 mi SSW of Tucson
Measured
65 kt (75 mph) estimated gust
Property damage
$105,000
Reported by
EMERGENCY MANAGER
Coordinates
32.167, -110.967

A severe thunderstorm produced very strong wind gusts. These wind gusts caused significant damage, with eight power poles being downed on Mission Road. Additionally, several mobile homes were damaged and some were knocked off their foundations on Ajo Way near Mission Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530320.